Alert archive / New York / Wind Advisories in 2024

Wind Advisory 11, NWS Albany, NY

December 4, 202411 counties in New York; Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this wind advisory at Dec 4, 2024, 3:11 PM EST for 11 counties in New York; Northwest Hills Planning Region, Connecticut. It took effect at Dec 5, 2024, 7:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2024, 3:11 PM EST (20:11 UTC)
In effect from
Dec 5, 2024, 7:00 AM EST
Expired
Dec 5, 2024, 10:00 PM EST
In force
15 hr
Issued by
NWS Albany, NY

Counties Northwest Hills Planning Region, CT, Albany County, NY, Columbia County, NY, Dutchess County, NY, Fulton County, NY, Greene County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Ulster County, NY

The radar

The Albany radar (KENX), 13 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.2 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2024-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2024-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Dec 4, 12:50 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Dec 4, 12:50 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1250 PM EST Wed Dec 4 2024

.SYNOPSIS...
A clipper system will bring widespread snowfall to the region
through Thursday, with locally heavy accumulations mainly in
higher elevations of the Adirondack and Green mountains. Breezy
winds, cold temperatures, and additional snow showers east of
Lake Ontario and upslope the higher terrain will follow behind
the clipper Thursday afternoon through Friday, with the coldest
temperatures of the season thus far expected into the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Key Messages:

- A clipper system will bring widespread snowfall later
  Wednesday into Thursday with windy conditions and lake effect
  and upslope snow showers developing behind the passage of an
  arctic cold front.

- Winter Storm Warnings and Winter Weather Advisories are in
  effect for portions of eastern New York and western New
  England from Wednesday afternoon into Thursday/Thursday night.

Discussion:
.UPDATE...As of 1225 PM EST, latest scans from KENX are
beginning to show increasing reflectivity aloft across the
western Mohawk Valley and southern Adirondacks. However,
surface obs from across central NY are not showing snow making
it to the ground quite yet, likely due to dry air at the surface
well hinted at by temp/dewpoint spread. This will change over
the next 1-2 hours as wet bulb processes saturate the air and
allow snow to reach the surface. POPs have been updated to
reflect latest trends in radar and guidance, with little changes
elsewhere in the fcst. See previous discussion below...

Previous Discussion:
An upper-level trough/clipper will approach the area this
afternoon, which will lead to another widespread snow for much
of the area. It will be a dry day to start, with clouds
increasing and thickening from west to east by late morning with
increasing moisture aloft. Warm air advection/isentropic lift
will result in snow beginning to overspread the area this
afternoon, with snow falling moderate to locally heavy at times
over the foothills of the southern ADKs (central Herkimer,
southern Hamilton and northern Fulton counties) thanks to
orographic enhancement. Wet bulb processes will eventually allow
snow to begin to fall elsewhere, though this may be delayed as
forecast soundings show a layer of low-level dry air to overcome
mainly in the valleys. Downsloping effects will be possible
within portions of the Capital District due to the southwesterly
flow aloft from the Catskills reducing amounts there. Marginal
temperatures should limit snow accumulations across the mid-
Hudson Valley. Across southern Vermont, the Froude number less
than 1 will favor blocked flow initially and snow favoring the
upwind side of the southern Green mountains (i.e. Bennington
County), where the highest amounts are anticipated.

Snow will continue tonight into Thursday morning before
transitioning to lake effect and upslope snow showers with an
arctic cold front. Localized snow squalls are also possible with
steep low and mid-level lapse rates aloft favored Thursday
morning into the early afternoon. Additional light to moderate
snowfall accumulations are expected on Thursday. The Froude
number approaching or exceeding 1 on Thursday will favor the
steadiest snow reaching the peaks of the southern Greens or even
downstream into more of Windham County.

The highest snowfall totals (combining the synoptic and lake-
effect/upslope snow) remain favored across portions of the ADKs,
and in Bennington County, VT where 6 to 12 inches of snow is
possible, with locally higher amounts. Elsewhere, snowfall
amounts will range from just a coating to up to 6 inches with
the lower amounts within portions of the Hudson Valley from
Albany and points south and southern Litchfield County. Winter
Storm Warnings and Winter Weather Advisories are in effect for
portions of eastern New York and western New England in
coordination with surrounding offices.

Behind the arctic front on Thursday, windy conditions are expected
with gusts up to 40 mph, with the higher end favored mainly
across the Mohawk Valley into the Capital District, Berkshires
and eastern Catskills. This could lead to areas of blowing and
drifting snow.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
Upper level troughing will remain in place Thursday night
through Friday. Lake-effect and upslope snow showers should
continue but gradually decrease in coverage and intensity with
weaker forcing across the region. However, the approach of
another upper level shortwave may intensify the Lake Ontario band
by later Friday afternoon, especially with the development of a
multi-lake connection. Additional light accumulations are
possible mainly across the Adirondacks, western Mohawk Valley,
eastern Catskills and southern Vermont during this time with
little or no accumulation elsewhere. Windy conditions will
continue with gusts topping out around 40 mph. Friday will
feature the coldest temperatures of the season thus far with
highs in the 20s to lower 30s with upper teens across some
higher elevation areas. This will result in feels-like
temperatures in the single digits and teens most of the day
except lower 20s across the mid- Hudson Valley.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Key Messages:

- High confidence for colder than normal temperatures Fri night
  through the weekend. Breezy winds Friday night will result in
  wind Chills or feel-like temperatures in the single digits.

- Increasing confidence for temperatures to trend milder than
  normal for the first half of next week with multiple
  opportunities for periods of rain.

After a blustery and cold Friday, our winds start to gradually
weaken Friday night as the sfc pressure gradient slowly relaxes.
Broad, cyclonic flow aloft will maintain the cold air advection
regime with an additional shortwave rotating around the base of
the trough promoting lake effect snow showers into the northern
Catskills. With winds slowly weakening and the heart of the
arctic air mass overhead, temperatures turn a bit chillier
compared to previous night with the entire area dropping into
the teens. Single digits in the southern/western Adirondacks and
southern Greens. Subsidence builds into the Northeast on
Saturday as high pressure passes to our south which will help
diminish the lake effect snow showers. Temperatures remain
chilly on Saturday albeit not as cold as Friday but still about
10 degrees below normal. Lighter winds will help make it feel
not as chilly. A weak warm front pushes through the Northeast
Saturday night with weak warm air advection in the low and mid-
levels supporting a period of light snow for areas mainly north
of I-90. The strongest forcing exits by Sunday morning, allowing
the light snow to end with mainly dry conditions expected for
the rest of the day. Weak ridging and zonal flow building aloft
should also help temperature trend closer to normal.

A pattern change then ensues for the first half of the work week
as a disturbance amplifying in the Central CONUS allows ridging
over the East Coast to strengthen. This looks to promote warm
air advection and temperatures trending near to even warmer than
normal. Probabilistic guidance even shows 30 - 60% chance for
temperatures to exceed 50 degrees on Tuesday for area near and
south of I-90 as the warm sector overspreads the Northeast.
There will also be multiple opportunities for periods of
precipitation as shortwaves within the strong southwest flow
aloft track into the region ahead of the main cold front.
Marginal temperatures initially in the higher terrain areas may
allow for some wintry mix before transitioning to plain rain.
Valley areas likely will observe mainly rain.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Through 18z Thursday...Satellite imagery shows OVC skies with
mid level clouds in place. Cig heights will gradually lower as
snow approaches from the west towards evening. Will mention
PROB30 for some patchy light snow with MVFR conditions prior to
onset of widespread snow. The prevailing snow should begin
between 01z-04z, and generally from NW to SE. Initially
conditions should be MVFR at snow onset, but then deteriorating
to IFR within a few hours of snow becoming persistent. Mainly
IFR conditions should occur until the steady snow ends between
13z-15z Thursday. Scattered snow showers and some squalls are
then expected through the rest of the TAF period ending 18z, so
will mention PROB30 to account for this.

Winds will be southerly around 8-12 kt with occasional gusts
around 20 kt, becoming west-southwest Thursday morning.

Outlook...

Thursday Night: Moderate Operational Impact. Windy With Gusts To 34 kts. Chance of SHSN.
Friday: Moderate Operational Impact. Windy With Gusts To 30 kts. NO SIG WX.
Friday Night: Moderate Operational Impact. Chance of SHSN.
Saturday: Low Operational Impact. Slight Chance of SHSN.
Saturday Night: Moderate Operational Impact. Chance of SHSN.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Low Operational Impact. Slight Chance of SHSN.
Monday: Moderate Operational Impact. Chance of SHRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Storm Warning until 4 AM EST Friday for NYZ032-033-038-
     082.
     Winter Weather Advisory until 1 AM EST Friday for NYZ039>043-
     047-050-054-058-063-083-084.
MA...Winter Weather Advisory from 4 PM this afternoon to 1 PM EST
     Thursday for MAZ001-025.
VT...Winter Weather Advisory from 4 PM this afternoon to 1 PM EST
     Thursday for VTZ015.
     Winter Storm Warning from 4 PM this afternoon to 4 AM EST
     Friday for VTZ013-014.

&&

SYNOPSIS...Speck
NEAR TERM...Rathbun/Speck
SHORT TERM...Rathbun
LONG TERM...Speciale
AVIATION...JPV
Hazardous weather outlook, Dec 4, 4:28 AM EST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
428 AM EST Wed Dec 4 2024

CTZ001-013-NYZ048-049-051>053-059>061-064>066-051200-
Northern Litchfield-Southern Litchfield-Western Schenectady-
Eastern Schenectady-Western Albany-Eastern Albany-Western Rensselaer-
Eastern Greene-Western Columbia-Eastern Columbia-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
428 AM EST Wed Dec 4 2024

This Hazardous Weather Outlook is for northwestern Connecticut and
portions of eastern New York.

.DAY ONE...Today and tonight.

A widespread light snowfall is expected this afternoon through
tonight. The Thursday morning commute could be impacted in some
areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Snow will transition to snow showers with additional light
accumulations. Localized snow squalls are possible Thursday morning
into the afternoon resulting in brief whiteout conditions. Gusty
winds will lead to blowing and drifting snow.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

MAZ001-025-VTZ015-051200-
Northern Berkshire-Southern Berkshire-Eastern Windham-
428 AM EST Wed Dec 4 2024

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 PM EST THURSDAY...

This Hazardous Weather Outlook is for western Massachusetts and
southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ039>043-047-050-054-058-063-083-084-051200-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Southern Saratoga-Eastern Rensselaer-
Western Greene-Western Ulster-Southeast Warren-Southern Washington-
428 AM EST Wed Dec 4 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 1 AM EST FRIDAY...

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ032-033-038-082-051200-
Northern Herkimer-Hamilton-Southern Herkimer-Northern Fulton-
428 AM EST Wed Dec 4 2024

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM
EST FRIDAY...

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

VTZ013-014-051200-
Bennington-Western Windham-
428 AM EST Wed Dec 4 2024

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM
EST FRIDAY...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

In the hours before

Local storm report, Dec 4, 10:46 AM EST, 4 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1046 AM EST Wed Dec 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     Snow             Halcott Center          42.21N 74.48W
12/04/2024  M2.0 Inch        Greene             NY   Broadcast Media

            WeatherNet6.

0700 AM     Snow             1 ESE Manchester Center 43.17N 73.02W
12/04/2024  M1.4 Inch        Bennington         VT   Cocorahs

            Cocorahs station VT-BN-7 Manchester 2.8 ENE.

0700 AM     Snow             6 WNW Westerlo          42.55N 74.15W
12/04/2024  M3.7 Inch        Albany             NY   Cocorahs

            Cocorahs station NY-AB-10 Rensselaerville
            2.1 NNW.

&&

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 3:53 AM ESTWinter Storm WarningALYFulton, Hamilton, Herkimer48 hr
Dec 4, 3:53 AM ESTWinter Weather AdvisoryALYWindham2 hr

Nearby

Wind Advisories in New York, 2024Wind Advisories in Connecticut, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.